Alert archive / Virginia / Special Weather Statements in 2013

Special Weather Statement, NWS Blacksburg, VA

June 27, 2013Charlotte County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jun 27, 2013, 7:21 PM EDT for Charlotte County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2013, 7:21 PM EDT (23:21 UTC)
Expired
Jun 27, 2013, 7:45 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA

County Charlotte County, VA

The radar

The Norfolk radar (KAKQ), 135 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2013-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2013-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WWUS81 KRNK 272321 CCA
SPSRNK

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 PM EDT THU JUN 27 2013
 
VAZ059-272345-
CHARLOTTE VA-
721 PM EDT THU JUN 27 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 745 PM EDT

* AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THAT A STRONG THUNDERSTORM WAS DEVELOPING NEAR CHARLOTTE COURT 
  HOUSE...MOVING TO THE EAST AT 15 MPH.

* WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. 

* LOCATIONS IMPACTED INCLUDE...
  KEYSVILLE...
  CHARLOTTE COURT HOUSE...
  AND ABILENE. 

LAT...LON 3698 7847 3697 7848 3703 7866 3704 7867
      3714 7863 3714 7853 3709 7848 3709 7846
      3708 7845
TIME...MOT...LOC 2306Z 277DEG 14KT 3706 7860 

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 27, 3:45 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 27, 3:45 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT THU JUN 27 2013

.SYNOPSIS...
A COLD FRONT WILL STALL ALONG THE EAST COAST BY FRIDAY...WHICH
WILL CONTINUE THE DAILY THREAT OF AFTERNOON SHOWERS AND
THUNDERSTORMS THROUGH THIS WEEKEND INTO EARLY NEXT WEEK. HUMID
CONDITIONS SHOULD PERSIST THROUGHOUT THIS PERIOD.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 345 PM EDT THURSDAY...

PERSISTENT CLOUD COVER HAS KEPT TEMPERATURES LOWER TODAY...SO MORE
ADJUSTMENTS WERE MADE TO HIGHS THIS EVENING. THERE COULD STILL BE
A STRAY SHOWER OR THUNDERSTORM DURING THE NEXT FEW HOURS...BUT
THAT OPPORTUNITY IS QUICKLY FADING. EVENTUALLY...THE COLD FRONT
THAT PASSED THROUGH THE AREA EARLIER TODAY...WILL STALL OUT OVER
THE EAST COAST TONIGHT. MEANWHILE...A BROAD UPPER LEVEL TROUGH
WILL DIG SOUTHWARD OVER THE GREAT LAKES...WHICH WILL ALLOW SOME
CLEARING FROM DOWNSLOPING WEST WINDS. HOWEVER...THE MOIST GROUND
AND HUMID AIR SHOULD PROMPT PATCHY FOG IN THE FAVORABLE VALLEY
LOCATIONS ON FRIDAY MORNING. POPS WERE STEADILY REDUCED DURING THE
OVERNIGHT...BUT A SMALL CHANCE OF SHOWERS WAS LEFT IN THE WESTERN
MOUNTAINS. ONLY MINOR ADJUSTMENTS WERE MADE TO THE LOWS.

AFTER THE MORNING FOG DISSIPATES...SOME SUNSHINE SHOULD RETURN TO
THE CWA. HIGH TEMPERATURES WERE KEPT IN THE MIDDLE OF ALL MOS
GUIDANCE...AS CLOUD COVER SHOULD INCREASE AGAIN BY THE
AFTERNOON. ANY UPSTREAM CONVECTIVE ACTIVITY WILL ALSO INFLUENCE
HOW MUCH INSTABILITY CAN BE REALIZED BY THE AFTERNOON. A WEAK
DISTURBANCE ROTATING AROUND THE TROUGH WILL LIFT NORTHWARD OVER
WEST VIRGINIA...WHICH WILL PROMPT ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS LATER IN THE DAY. THE MODELS ARE CONSISTENT IN
HAVING THE HIGHEST POPS WEST OF THE BLUE RIDGE. LASTLY...WINDS
WERE BUMPED UP SLIGHTLY DURING THE DAY IN THE HIGHER ELEVATIONS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
AS OF 215 PM EDT THURSDAY...

A BROAD UPPER LEVEL TROUGH OVER THE GREAT LAKES AND OHIO VALLEY WILL
STRETCH DOWN INTO THE GULF STATES. OVER THE WEEKEND...THIS SYSTEM
WILL BECOME AN OCCLUDED CLOSED LOW RETROGRADING TO THE WEST OVER THE
MID MISSISSIPPI VALLEY. THE REASON FOR THE WESTWARD MOVEMENT OF THIS
LOW IS A STRONG BLOCKING RIDGE OF HIGH PRESSURE OVER THE WESTERN
ATLANTIC...ALSO DRIFTING TO THE WEST.

THE FORECAST AREA WILL REMAIN IN BETWEEN THESE TWO SYSTEMS OVER THE
WEEKEND. SHORT WAVES COMING AROUND EACH SYSTEM AND A PREDOMINATE
SOUTHWESTERLY MOIST FLOW...THERE WILL BE A CHANCE OF SHOWERS IN THE
AREA OVER THE WEEKEND. THE BETTER COVERAGE OF SHOWERS WILL BE IN THE
VICINITY OF AN OLD FRONTAL BOUNDARY/LEE TROUGH ACROSS THE
PIEDMONT...WHERE MOST WAVES WILL TRAVEL. BY SUNDAY...A SURFACE WAVE
DEVELOPS ON THE SOUTHERN TAIL OF THIS BOUNDARY AND RIDES NORTH OVER
THE SOUTHERN APPALACHIANS. MORNING MODELS PLACING THE STRONGEST
CONVECTION EAST OF THIS BOUNDARY AND ALONG THE COAST. WITH AMPLE
MOISTURE...AFTERNOON HEATING...AND WEAK SHORT WAVES IN THE
AREA...WILL HAVE TO KEEP AT LEAST A CHANCE OF RAIN IN THE FORECAST
THIS WEEKEND. AREAL COVERAGE OF SHOWERS WILL BE SCATTERED AND DURING
PEAK HEATING AND MODEST INSTABILITIES SATURDAY. THE BOUNDARY COULD
DRIFT WEST WITH THE SURFACE WAVE ON SUNDAY. WITH THIS POSSIBILITY
LOOMING GREAT...HAVE LIKELY POPS ACROSS THE PIEDMONT.

85H TEMPERATURES WILL HOVER AROUND NORMAL (+16C) THROUGH THE PERIOD.
THIS SHOULD ALSO TRANSLATE TO NEAR NORMAL SURFACE TEMPERATURES
DURING THE DAY AND SLIGHTLY WARMER/MUGGIER THAN NORMAL OVERNIGHT.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 245 PM EDT THURSDAY...

FOR THE EARLY PART OF NEXT WEEK...THE WEATHER PATTERN WILL BE
SIMILAR TO THIS WEEKEND. A BROAD UPPER LEVEL LOW WILL BE OVER THE
MISSISSIPPI VALLEY AND AN UPPER LEVEL BLOCKING RIDGE IN THE WESTERN
ATLANTIC. BOTH OF THESE SYSTEMS WILL BE INCHING TOWARD THE WEST
THROUGH WEDNESDAY. ON THURSDAY...THE LOW WEAKENS AND OPENS WHILE
MOVING NORTHEAST AND AROUND THE RIDGE.

WEAK SHORT WAVE TRACKING IN BETWEEN THESE TWO SYSTEMS WILL KEEP THE
CHANCE OF RAIN IN THE FORECAST THROUGH THE WEEK. ANY STRONGER SURFACE
WAVE(S) THAT DEVELOP ACROSS THE SOUTH WILL TRACK NEAR THE AREA BRING
AN INCREASING CHANCE FOR SHOWERS. TOUGH TO PIN POINT TIMING THIS FAR
OUT...THEREFORE WILL KEEP POPS IN THE 30-40 PERCENT RANGE.

85H TEMPERATURES CONTINUE TO HOVER AROUND NORMAL (+16C) FOR THE
FIRST HALF OF THE WEEK. BY THURSDAY...INCREASING HEIGHTS FROM THE
WESTERN ATLANTIC RIDGE SHOULD WARM TEMPERATURES INTO THE +18C TO
+20C RANGE. WILL CONTINUE WITH NEAR NORMAL HIGHS THROUGH WEDNESDAY
AND WARMER THAN NORMAL AT WEEKS END.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AS OF 200 PM EDT THURSDAY...

SHOWERS HAVE DIMINISHED OVER THE AREA...BUT SOME MVFR CEILINGS
PERSIST AT ROA/BCB/LWB...WITH BLF AT LIFR. BECAUSE OF THE STABLE
ENVIRONMENT FROM PERSISTENT CLOUD COVER TODAY...ALL MENTION OF
THUNDER WAS REMOVED. SMALL IMPROVEMENTS IN CEILINGS AND
VISIBILITIES MAY OCCUR THIS EVENING...AS WEST WINDS BEGIN TO
INCREASE. HOWEVER...THE MOIST GROUND AND RELAXING OF THE WINDS
OVERNIGHT...WILL ALLOW FOR DECENT GROUND FOG DEVELOPMENT DURING
EARLY THURSDAY MORNING. THE MODEL GUIDANCE IS MOST CONFIDENT WITH
LWB REACHING LIFR...WHILE LESS CONFIDENCE IS SHOWN FOR ALL OTHER
SITES. THUS...IFR FOG WAS INSERTED FOR BCB/BLF/DAN...WHILE MVFR
FOG WAS PLACED AT ROA AND LYH.

ONCE THE MORNING FOG DISSIPATES...VFR CONDITIONS WILL BE EXPECTED
AT ALL SITES FOR EARLY FRIDAY...WHILE WEST WINDS WILL BECOME A
LITTLE GUSTY FOR BLF/LWB/BCB. HOWEVER...SURFACE HIGH PRESSURE OFF
THE EAST COAST SHOULD KEEP PUMPING WARM AND MOIST AIR OVER THE
MID ATLANTIC. A SERIES OF UPPER LEVEL DISTURBANCES ROTATING AROUND
A BROAD TROUGH OVER THE GREAT LAKES...SHOULD KEEP THE THREAT FOR
SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON THROUGHOUT THE
FORECAST PERIOD. THE OVERALL PATTERN AHEAD SUGGESTS VFR
CONDITIONS WILL BE MOST LIKELY DURING LATE MORNINGS...FOLLOWED BY
MVFR FROM AFTERNOON TO EVENING SHOWERS AND THUNDERSTORMS...THEN
POSSIBLE IFR FROM NOCTURNAL FOG OR STRATUS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...PW
Hazardous weather outlook, Jun 27, 3:18 PM EDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT THU JUN 27 2013

NCZ005-006-VAZ044>047-058-059-281930-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
318 PM EDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A DAILY THREAT OF THUNDERSTORMS CAN BE EXPECTED THROUGH THE
UPCOMING WEEKEND. SOME OF THESE STORMS MAY BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL AS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
281930-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
318 PM EDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A DAILY THREAT OF THUNDERSTORMS CAN BE EXPECTED THROUGH THE
UPCOMING WEEKEND. SOME OF THESE STORMS MAY BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL AS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Jun 27, 7:11 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
711 PM EDT THU JUN 27 2013

VAZ059-280015-
CHARLOTTE VA-
711 PM EDT THU JUN 27 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 815 PM EDT

* AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT A STRONG THUNDERSTORM WAS DEVELOPING NEAR CHARLOTTE COURT
  HOUSE...MOVING TO THE EAST AT 15 MPH.

* WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  KEYSVILLE...
  CHARLOTTE COURT HOUSE...
  AND ABILENE.

LAT...LON 3698 7847 3697 7848 3703 7866 3704 7867
      3714 7863 3714 7853 3709 7848 3709 7846
      3708 7845
TIME...MOT...LOC 2306Z 277DEG 14KT 3706 7860

RAB
Special weather statement, Jun 27, 7:15 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 PM EDT THU JUN 27 2013

VAZ059-280015-
CHARLOTTE VA-
715 PM EDT THU JUN 27 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 815 PM EDT

* AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT A STRONG THUNDERSTORM WAS DEVELOPING NEAR REDOAK...MOVING TO
  THE SOUTHEAST AT 15 MPH.

* WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS THUNDERSTORM
  BEFORE IT MOVES INTO MECKLENBURG COUNTY.

* LOCATIONS IMPACTED INCLUDE...
  REDOAK...
  AND WYLLIESBURG.

LAT...LON 3670 7865 3673 7866 3679 7868 3680 7868
      3687 7862 3688 7861 3688 7860 3683 7854
TIME...MOT...LOC 2310Z 320DEG 14KT 3678 7860

RAB
Special weather statement, Jun 27, 7:16 PM EDT, 5 minutes before
WWUS81 KRNK DDHHMM CCA
SPSRNK

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT THU JUN 27 2013

VAZ059-272345-
CHARLOTTE VA-
716 PM EDT THU JUN 27 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 745 PM EDT

* AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT A STRONG THUNDERSTORM WAS DEVELOPING NEAR REDOAK...MOVING TO
  THE SOUTHEAST AT 15 MPH.

* WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS THUNDERSTORM
  BEFORE IT MOVES INTO MECKLENBURG COUNTY.

* LOCATIONS IMPACTED INCLUDE...
  REDOAK...
  AND WYLLIESBURG.

LAT...LON 3670 7865 3673 7866 3679 7868 3680 7868
      3687 7862 3688 7861 3688 7860 3683 7854
TIME...MOT...LOC 2310Z 320DEG 14KT 3678 7860

RAB
Special weather statement, Jun 27, 7:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 PM EDT THU JUN 27 2013

VAZ059-272345-
CHARLOTTE VA-
721 PM EDT THU JUN 27 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 745 PM EDT

* AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT A STRONG THUNDERSTORM WAS DEVELOPING NEAR CHARLOTTE COURT
  HOUSE...MOVING TO THE EAST AT 15 MPH.

* WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  KEYSVILLE...
  CHARLOTTE COURT HOUSE...
  AND ABILENE.

LAT...LON 3698 7847 3697 7848 3703 7866 3704 7867
      3714 7863 3714 7853 3709 7848 3709 7846
      3708 7845
TIME...MOT...LOC 2306Z 277DEG 14KT 3706 7860

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:42 AM EDTSpecial Weather StatementRNKBland, Grayson, Smyth, Tazewell, Wythe48 min
Jun 27, 7:11 PM EDTSpecial Weather StatementRNKCharlotte64 min
Jun 27, 7:15 PM EDTSpecial Weather StatementRNKMecklenburg60 min
Jun 27, 7:16 PM EDTSpecial Weather StatementRNKMecklenburg29 min

Nearby

Special Weather Statements in Virginia, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.